Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Paducah, KY

February 28, 2012Gallatin County, White County, Illinois; Posey County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 2012, 10:36 PM CST for Gallatin County, White County, Illinois; Posey County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2012, 10:36 PM CST (04:36 UTC)
Expired
Feb 28, 2012, 11:00 PM CST
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Gallatin County, IL, White County, IL, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 43 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS53 KPAH 290436
SVRPAH
ILC059-193-INC129-290500-
/O.NEW.KPAH.SV.W.0024.120229T0436Z-120229T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1036 PM CST TUE FEB 28 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...
  CENTRAL POSEY COUNTY IN SOUTHWEST INDIANA...

* UNTIL 1100 PM CST.

* AT 1033 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RIDGWAY...OR 6 MILES EAST OF ELDORADO...AND
  MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MOUNT VERNON...NEW HARMONY...BLAIRSVILLE...NEW HAVEN AND MAUNIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3803 8770 3795 8771 3792 8787 3793 8790
      3789 8793 3774 8835 3778 8838 3784 8837
      3820 8783
TIME...MOT...LOC 0436Z 240DEG 59KT 3782 8827
WIND...HAIL <50MPH 1.50IN

$$
1 follow-up statement
085 
WWUS53 KPAH 290443
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 PM CST TUE FEB 28 2012

ILC059-193-INC129-290500-
/O.CON.KPAH.SV.W.0024.000000T0000Z-120229T0500Z/
WHITE IL-GALLATIN IL-POSEY IN-
1043 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WHITE COUNTY IN SOUTHEAST ILLINOIS...AND NORTHERN GALLATIN COUNTY IN
SOUTHERN ILLINOIS...AND CENTRAL POSEY COUNTY IN SOUTHWEST INDIANA
UNTIL 1100 PM CST...

AT 1041 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES NORTHEAST OF RIDGWAY...OR 10 MILES NORTH OF
SHAWNEETOWN...MOVING NORTHEAST AT 65 MPH.

LARGE HAIL AT LEAST GOLF BALL SIZE IS LIKELY WITH THIS STORM. 
PERSONS IN NEW HAVEN ARE IN THE PATH OF THIS STORM...AS IT HEADS 
TOWARD THE WABASH RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3803 8770 3795 8771 3792 8787 3793 8790
      3789 8793 3774 8835 3778 8838 3784 8837
      3820 8783
TIME...MOT...LOC 0443Z 240DEG 59KT 3787 8814
WIND...HAIL <50MPH 1.75IN

$$

NOLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:04 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 28, 6:04 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST TUE FEB 28 2012

.UPDATE...
ISSUED AT 604 PM CST TUE FEB 28 2012

REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 223 PM CST TUE FEB 28 2012

THE MAIN CONCERN CONTINUES TO BE SEVERE WEATHER THREAT OVERNIGHT
INTO WEDNESDAY MORNING.

INSERTED SCATTERED TSRA AFTER 00Z WED FOR WARM ADVECTION TSRA AS
WARM FRONT OVERTAKES THE AREA. THE WARM FRONT WILL BE NORTH OF THE
FA BY 06Z WED. THE LATEST MODEL RUNS INDICATE THE BEST COVERAGE
AND HEAVIEST RAIN WILL BEGIN AROUND 6Z WED AND BE CENTERED ON THE
MID MISSISSIPPI VALLEY PER THE 00Z TUE ECMWF AND JUST EAST OF THAT
WITH 12Z WED GFS. THE 12Z WED NAM BUFKIT SOUNDINGS ARE FAIRLY
IMPRESSIVE WITH THE SEVERE PARAMETERS AROUND 09Z. HOWEVER THERE IS
A VERY WEAK CAP REFLECTED NEAR THE SURFACE. ALBEIT WEAK IF THIS
MANAGES TO COME TO FRUITION AND HOLD IT WOULD REDUCE BUT NOT
ELIMINATE THE TOR THREAT OVERNIGHT. WITH OTHER MODELS THE CAP
ERODES AROUND 6Z AND WOULD SUGGEST SURFACE BASE STORMS THAT COULD
BECOME SEVERE...HOWEVER THE BEST TOR THREAT IS STILL AFTER 9Z.
WITH THE ALL MODELS SUPPORTING NO CAP AFTER 12Z AS THE HEAVIEST
RAIN WITH GREATEST COVERAGE IS SHIFTING TO THE EAST. HELICITY
VALUES RANGE FROM 400 TO 600 BUT THE CAPE AND LI'S REALLY DOESNT GET
GOING GOOD UNTIL AROUND 9Z THEN LIS START GOING NEGATIVE AND CAPE
STARTS AROUND 500 INCREASING TO GREATER THAN A 1K BY 12Z AND LI'S
INCREASING TO -3. MOST ALL THESE VALUES WERE GLEANED FROM THE 12Z
WED NAM BUFKIT SOUNDING. THIS WOULD INDICATE AT LEAST ELEVATED
SEVERE POSSIBLE BETWEEN 6Z AND 9Z BECOMING MORE SURFACED BASED
AFTER 09Z AND ABSOLUTELY SURFACE BASED BY 12Z. THUS MAIN AREA WILL
MOVE THROUGH OVERNIGHT WITH ANOTHER ROUND OF DISCRETE SUPER CELLS
POSSIBLE IN THE MAIN AREAS WAKE AROUND OR EVEN AFTER SUNRISE. ALSO
EXPECT VERY WINDY CONDITIONS TONIGHT AND WEDNESDAY. AFTER 18Z WED
EXPECT HIGH PRESSURE TO START BUILDING IN FROM THE WEST WITH ABOVE
AVERAGE TEMPS. THE NEXT SYSTEM STARTS TO LIFT INTO THE AREA
SHORTLY BEFORE 12Z FRIDAY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 223 PM CST TUE FEB 28 2012

AFTER A BRIEF RESPITE FROM TONIGHT AND WEDNESDAYS WEATHER EVENT...ON
FRIDAY A STORM SYSTEM TRACKING TO THE NORTH AND WEST OF THE REGION
WILL PUSH A COLD FRONT ACROSS THE LOWER OHIO VALLEY RESULTING IN A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. INSTABILITY PARAMETERS
ETC STILL INDICATING A SMALL POTENTIAL FOR SOME THUNDERSTORMS TO
BECOME SEVERE. PRECIP CHANCES WILL CONTINUE INTO FRIDAY NIGHT BEFORE
THE SYSTEM MOVES EAST OF THE AREA. ANY WRAP AROUND MOISTURE/PRECIP
SHOULD REMAIN NORTH AND EAST OF THE REGION ON SATURDAY.

EVEN WITH SURFACE HIGH PRESSURE BUILDING ACROSS THE REGION...ON
SUNDAY IN NORTHWEST FLOW ALOFT...AN UPPER LEVEL DISTURBANCE COMBINED
WITH DECENT MOISTURE COULD PRODUCE SCATTERED SHOWERS OVER ALL BUT
THE FAR SOUTHWEST SECTIONS OF OUR CWA.

SURFACE HIGH PRESSURE WILL THEN KEEP THE REGION DRY WITH MORE
SEASONAL TEMPERATURES THROUGH THE END OF THE PERIOD. EVEN THOUGH IT
IS BEYOND THE CURRENT FORECAST PERIOD PRECIP CHANCES COULD RETURN TO
THE AREA NEXT TUESDAY NIGHT. LONG RANGE MODELS STILL NOT IN GOOD
AGREEMENT ON TIMING AND PLACEMENT AT THIS TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 604 PM CST TUE FEB 28 2012

MAIN CONCERN REMAINS WITH THUNDERSTORM POTENTIAL OVERNIGHT INTO
WEDNESDAY MORNING. WHILE VFR CONDITIONS ARE ANTICIPATED THROUGH MUCH
OF THE EVENING...SOUTHERLY WINDS WILL STRENGTHEN AND BECOME GUSTY BY
LATE EVENING. THE DEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BECOME
MORE PROBABLE TOWARDS AND AFTER MIDNIGHT AS A 50-60KT LOW LEVEL JET
DEVELOPS. PREVAILING CONDITIONS WILL BECOME MVFR AFTER MIDNIGHT WITH
PERIODS OF IFR AND LOCALLY STRONG WIND GUSTS IN ASSOCIATION WITH
THUNDERSTORMS. THE POTENTIAL FOR SCATTERED THUNDERSTORMS WILL LINGER
INTO WEDNESDAY MORNING...BUT CONFIDENCE IS LOW ON EXACT TIMING AT
THIS POINT. ANY LINGERING THUNDERSTORM ACTIVITY WILL SHIFT EAST OF
THE FORECAST TERMINALS BY WEDNESDAY AFTERNOON AS SKIES CLEAR. WINDY
CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED SOUTHWEST
WINDS OF 15 TO 20 KNOTS AND OCCASIONAL GUSTS OF 25 TO 35 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 28, 6:02 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CST TUE FEB 28 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
602 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TONIGHT.
ANY STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE
AND PRODUCE HAIL AND STRONG WIND. MAINLY ELEVATED STORMS ARE
FORECAST THIS EVENING THROUGH THE EARLY MORNING HOURS. TOWARD
DAYBREAK WEDNESDAY...SURFACE BASED STORMS COULD DEVELOP AND
HAVE THE POTENTIAL TO BE MORE INTENSE. DAMAGING WIND SHOULD
BE THE MAIN HAZARD. BUT A BRIEF TORNADO OR TWO CANNOT BE RULED
OUT AS WELL. STORMS SHOULD MOVE RAPIDLY NORTHEAST AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF A COLD FRONT EARLY WEDNESDAY OVER
PORTIONS OF THE REGION. THE BEST CHANCE AREA WILL BE SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS AND WEST KENTUCKY...MOVING EAST
WITH TIME. DAMAGING WINDS...LARGE HAIL AND A BRIEF TORNADO OR TWO
WILL ALL BE POSSIBLE WITH THESE STORMS AS THEY MOVE RAPIDLY EAST
NORTHEAST THROUGH THE REGION. LOCALLY HEAVY RAIN WILL BE POSSIBLE
WITH A FEW OF THE STORMS AS WELL.

SOUTHWEST WINDS 15 TO 25 MPH MAY GUST 30 TO 40 MPH AT TIMES BY
WEDNESDAY AFTERNOON. THE STRONGEST WINDS WILL BE ALONG THE
INTERSTATE 64 CORRIDOR.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND
HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO
DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL
BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE
WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND
SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND WEDNESDAY
MORNING...AND AGAIN FRIDAY AND FRIDAY NIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 3:43 AM CSTTornado WarningPAHUnion32 min
Feb 29, 4:08 AM CSTTornado WarningPAHJackson, Johnson, Union, Williamson22 min
Feb 29, 4:25 AM CSTTornado WarningPAHJackson, Johnson, Saline, Union, Williamson35 min
Feb 29, 4:43 AM CSTTornado WarningPAHGallatin, Saline, Williamson32 min
Feb 29, 4:46 AM CSTTornado WarningPAHAlexander, Pulaski29 min
Feb 29, 5:04 AM CSTTornado WarningPAHGallatin, Saline, White26 min
Feb 29, 5:14 AM CSTTornado WarningPAHMassac, Pulaski31 min
Feb 29, 5:16 AM CSTSevere Thunderstorm WarningPAHAlexander29 min
Feb 29, 5:46 AM CSTSevere Thunderstorm WarningPAHMassac, Pope29 min
Feb 29, 5:50 AM CSTSevere Thunderstorm WarningPAHMassac, Pope16 min
Feb 29, 5:31 AM CSTTornado WarningPAHPosey, Vanderburgh, Warrick29 min
Feb 29, 5:56 AM CSTSevere Thunderstorm WarningPAHSpencer, Warrick34 min
Feb 29, 5:59 AM CSTTornado WarningPAHSpencer, Vanderburgh, Warrick31 min
Feb 29, 6:22 AM CSTSevere Thunderstorm WarningPAHSpencer38 min
Feb 29, 6:28 AM CSTTornado WarningPAHSpencer17 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.